Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 165, NWS Indianapolis, IN

November 5, 20174 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 5, 2017, 5:43 PM EST for 4 counties in Indiana. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2017, 5:43 PM EST (22:43 UTC)
Expired
Nov 5, 2017, 6:30 PM EST
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IN, Parke County, IN, Putnam County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 5:49 PM ESTTSTM WND DMG2 Nnw Terre Haute, INSEVERAL 6-8 INCH TREE LIMBS SNAPPED. RELAYED VIA TWITTER. TIME ESTIMATED VIA RADAR.
Nov 5, 6:40 PM ESTTSTM WND DMG3 Nne Poland, INTREE LIMBS SNAPPED ALONG COUNTY ROAD 1200 SOUTH. RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 12:08 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

491 
WUUS53 KIND 052243
SVRIND
INC021-121-133-167-052330-
/O.NEW.KIND.SV.W.0165.171105T2243Z-171105T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
543 PM EST SUN NOV 5 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Vigo County in west central Indiana...
  Northern Clay County in west central Indiana...
  Southeastern Parke County in west central Indiana...
  Southwestern Putnam County in west central Indiana...

* Until 630 PM EST.

* At 543 PM EST, a severe thunderstorm was located near Terre Haute,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Terre Haute, Greencastle, Brazil, West Terre Haute, Cloverdale,
  Prairieton, Prairie Creek, Seelyville, Knightsville, Harmony,
  Staunton, Carbon, Center Point, Riley, Fontanet, Lena, Reelsville,
  Cory, Saline City and Pimento.

This includes Interstate 70 between mile markers 1 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM EST for west central
Indiana.

LAT...LON 3934 8756 3935 8754 3935 8753 3952 8753
      3970 8693 3950 8676 3947 8684 3947 8694
      3943 8694 3926 8743 3926 8752 3934 8757
TIME...MOT...LOC 2243Z 239DEG 43KT 3941 8741 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/JN
2 follow-up statements
885 
WWUS53 KIND 052313
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
613 PM EST SUN NOV 5 2017

INC121-052322-
/O.CAN.KIND.SV.W.0165.000000T0000Z-171105T2330Z/
Parke IN-
613 PM EST SUN NOV 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PARKE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 PM EST for west central
Indiana.

LAT...LON 3926 8752 3953 8733 3961 8715 3961 8701
      3966 8701 3970 8693 3950 8676 3947 8684
      3947 8694 3943 8694 3926 8743
TIME...MOT...LOC 2312Z 239DEG 43KT 3959 8702 

$$

INC021-133-167-052330-
/O.CON.KIND.SV.W.0165.000000T0000Z-171105T2330Z/
Vigo IN-Clay IN-Putnam IN-
613 PM EST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST
FOR EASTERN VIGO...NORTHERN CLAY AND SOUTHWESTERN PUTNAM COUNTIES...

At 612 PM EST, a severe thunderstorm was located 7 miles northeast of
Brazil, or 21 miles northeast of Terre Haute, moving northeast at 50
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Terre Haute, Greencastle, Brazil, Cloverdale, Seelyville,
Knightsville, Harmony, Staunton, Carbon, Center Point, Riley, Lena,
Reelsville, Cory, Saline City and Pimento.

This includes Interstate 70 between mile markers 8 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM EST for west central
Indiana.

LAT...LON 3926 8752 3953 8733 3961 8715 3961 8701
      3966 8701 3970 8693 3950 8676 3947 8684
      3947 8694 3943 8694 3926 8743
TIME...MOT...LOC 2312Z 239DEG 43KT 3959 8702 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/JN
938 
WWUS53 KIND 052326
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
626 PM EST SUN NOV 5 2017

INC021-133-167-052336-
/O.EXP.KIND.SV.W.0165.000000T0000Z-171105T2330Z/
Vigo IN-Clay IN-Putnam IN-
626 PM EST SUN NOV 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VIGO...NORTHERN CLAY
AND SOUTHWESTERN PUTNAM COUNTIES WILL EXPIRE AT 630 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A tornado watch remains in effect until 700 PM EST for west central
Indiana.

LAT...LON 3926 8752 3953 8733 3961 8715 3961 8701
      3966 8701 3970 8693 3950 8676 3947 8684
      3947 8694 3943 8694 3926 8743
TIME...MOT...LOC 2326Z 239DEG 43KT 3967 8684 

$$

AW/JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:28 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 5, 3:28 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
328 PM EST Sun Nov 5 2017

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 306 PM EST Sun Nov 5 2017

Low pressure along with a strong cold front will move through the
area this evening bringing the potential for heavy rain and severe
thunderstorms. Cooler air will then rule into next week with highs
in the 40s to around 50 for much of the period. A couple of weaker
systems will bring precipitation to parts of the area Monday,
Tuesday, and next Sunday.

&&

.NEAR TERM.../Rest of This Afternoon and Tonight/
Issued at 306 PM EST Sun Nov 5 2017

The first wave of low pressure, riding along a front from near the
northwest forecast area southwest into the St. Louis area, was
moving out of the forecast area. However, more waves are to the
southwest along the front, with more thunderstorms associated with
them.

Have already seen severe thunderstorms and possible tornadoes across
the area this afternoon, with good shear and instability for this
time of year. These favorable conditions will continue into this
evening. Upstream mid level lapse rates are higher than across the
area, and some of this air will advect in, increasing the hail
threat as well.

In addition, high precipitable water values continue with good 850mb
moisture transport. Some areas have received over a couple of inches
of rain. With more storms moving in, the flash flood threat will
continue. Thus will continue with the Flash Flood Watch.

Given all the above, will continue with high PoPs through 00Z, then
gradually decrease them from northwest to southeast through the
evening, with some lower PoPs hanging around longer across the
southeast until near 12Z. Will keep the Flash Flood Watch going
through 400 AM for now, but will likely be able to cancel it early
as the heavy rain moves out. Will watch closely.

The model blend looks reasonable for low temperatures tonight with
cold advection behind the front.

&&

.SHORT TERM.../Monday through Wednesday/
Issued at 306 PM EST Sun Nov 5 2017

Models are close enough that the model blend initialization was
accepted for most items.

Monday looks to remain dry. Went higher than the blend for sky cover
Monday as an inversion will likely trap moisture. Chances for rain
will return to much of the area Monday night as a wave rides along
to the south. Forcing looks good south with decent frontogenetical
forcing added to the mix. Will go likely PoPs far south Monday
night, with only slight chance PoPs north.

Kept some lingering low PoPs Tuesday morning. Low chances for rain
will move back in to far southern areas Tuesday night with another
wave, but not all models have rain that far north. Thus confidence
is low for these Tuesday night PoPs.

High pressure will bring dry conditions Wednesday.

&&

.LONG TERM.../Wednesday Night Through Sunday/
Issued at 306 PM EST Sun Nov 5 2017

Models are close enough that the model blend initialization
was accepted for most items.

Much of the long term will be quiet with high pressure in control.
However, a developing upper trough and a surface low pressure system
could bring some precipitation Saturday night into Sunday.
Temperatures look cold enough that some snow may mix in with the
rain Saturday night & Sunday morning.

Temperatures will remain below average through the period.

&&

.AVIATION (Discussion for the 052100Z TAF Update)...
Issued at 328 PM EST Sun Nov 5 2017

Scattered convection will continue around KIND this afternoon, with
more coverage of thunder moving in by early evening. At the moment,
it appears showers with MVFR visibility will be the main threat in
the near term.

Previous discussion follows...

MVFR conditions expected, with occasional IFR conditions in
convection.

Waves of showers and thunderstorms will move across the sites
through the first 6-12 hours of the TAF period. MVFR conditions can
be expected, with IFR or worse conditions in the thunderstorms. Some
severe storms with large hail and gusts over 50kt are possible.

Outside of convection winds will gust to around 25kt this afternoon.

After the convection exits, MVFR or perhaps high end IFR ceilings
will continue overnight. Improvement is expected from the northwest
during the morning Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for INZ021-028>031-
035>049-051>057-060-061.

Flash Flood Watch through late tonight for INZ062>065-070>072.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....50
AVIATION...50
Hazardous weather outlook, Nov 5, 4:16 AM EST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
416 AM EST Sun Nov 5 2017

INZ021-028>031-035>049-051>057-060>065-067>072-060930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
416 AM EST Sun Nov 5 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms and heavy rainfall later today and
tonight.

Hazards: Damaging winds...large hail...a few tornadoes...heavy
rainfall causing flooding and cloud to ground lightning.

Timing: Best threat for severe weather from early afternoon through
the evening. Best threat for heavy rainfall late afternoon through
tonight.

Discussion: The approach and passage of a cold front later today into
tonight will bring the threat for severe thunderstorms and heavy
rainfall to central Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Scattered showers are possible late Monday into
Tuesday...especially south of Interstate 70. Showers will be possible
again on Saturday.

Discussion: The passage of low pressure through the Tennessee Valley
will bring scattered showers to south central Indiana Monday night
and early Tuesday. Dry and cooler weather is then expected with high
pressure through the rest of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, Nov 5, 4:55 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     3 W RIDGEVILLE          40.29N 85.09W
11/05/2017                   RANDOLPH           IN   EMERGENCY MNGR

            UTILITY POLE WITH LIVE WIRES FALLEN INTO A
            VEHICLE WITH ENTRAPMENT AT NORTH COUNTY ROAD
            600 WEST AND STATE ROAD 28. TIME IS ROUGHLY
            ESTIMATED BASED ON RADAR.

&&

BHH
Local storm report, Nov 5, 5:04 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HEAVY RAIN       3 NW FISHERS            39.98N 86.06W
11/05/2017  E1.16 INCH       HAMILTON           IN   TRAINED SPOTTER

            TOTAL SO FAR TODAY.

&&
Local storm report, Nov 5, 5:21 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FLOOD            WINCHESTER              40.18N 84.98W
11/05/2017                   RANDOLPH           IN   LAW ENFORCEMENT

            WINCHESTER POLICE ARE CLOSING OFF NORTH MAIN
            STREET BETWEEN 3RD AND 4TH STREETS DUE TO
            FLOODING. OFFICER REPORTING WATER UP TO HIS
            FENDER WELLS OF HIS POLICE PICK-UP TRUCK.

&&

BHH
Local storm report, Nov 5, 5:29 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     2 SSE CLARKS HILL       40.21N 86.71W
11/05/2017                   TIPPECANOE         IN   EMERGENCY MNGR

            THREE ELECTRIC POLES HAVE BEEN BLOWN DOWN AT
            OR NEAR THE INTERSECTION OF EAST COUNTY LINE
            ROAD SOUTH AND SOUTH COUNTY ROAD 1000
            EAST...NECESSITATING ROAD CLOSURE. TIME IS
            ESTIMATED BASED ON RADAR.

&&

BHH
Local storm report, Nov 5, 5:33 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
533 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLOOD            UNION CITY              40.20N 84.82W
11/05/2017                   RANDOLPH           IN   EMERGENCY MNGR

            LOCALIZED HEAVY FLOODING ON VARIOUS STREETS.
            RAINFALL OF 2.38 INCHES FELL IN THE
            EMERGENCY MANAGERS RAIN GAUGE.

&&

BHH
Local storm report, Nov 5, 5:34 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     5 NNW ORESTES           40.33N 85.77W
11/05/2017                   MADISON            IN   PUBLIC

            SECONDHAND REPORT OF DAMAGE TO SILOS NEAR
            COUNTY ROADS 1550 NORTH AND 500 WEST IN
            MADISON COUNTY.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 3:20 AM ESTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 30 more25 hr
Nov 5, 12:40 PM ESTSevere Thunderstorm WarningINDDaviess, Greene35 min
Nov 5, 12:53 PM ESTSevere Thunderstorm WarningINDDelaware, Madison37 min
Nov 5, 1:04 PM ESTTornado WarningINDDelaware, Madison26 min
Nov 5, 1:12 PM ESTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe33 min
Nov 5, 1:19 PM ESTTornado WarningINDBrown, Greene, Lawrence, Monroe41 min
Nov 5, 1:31 PM ESTSevere Thunderstorm WarningINDDelaware14 min
Nov 5, 1:37 PM ESTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe38 min
Nov 5, 1:47 PM ESTTornado WarningINDBrown, Jackson, Lawrence, Monroe28 min
Nov 5, 2:04 PM ESTTornado Warning Tornado observedINDJackson, Jennings41 min
Nov 5, 2:20 PM ESTAreal Flood AdvisoryINDJackson115 min
Nov 5, 2:36 PM ESTSevere Thunderstorm WarningINDJennings24 min
Nov 5, 3:03 PM ESTSevere Thunderstorm WarningINDDelaware, Henry, Randolph42 min
Nov 5, 3:16 PM ESTFlash Flood WarningINDBartholomew, Brown, Jackson, Jennings3 hr
Nov 5, 3:35 PM ESTAreal Flood AdvisoryINDBoone, Clinton, Hamilton, Madison, Tipton3 hr
Nov 5, 3:38 PM ESTSevere Thunderstorm WarningINDRandolph22 min
Nov 5, 4:05 PM ESTAreal Flood AdvisoryINDDelaware, Henry115 min
Nov 5, 4:12 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion48 min
Nov 5, 4:37 PM ESTFlash Flood WarningINDDelaware, Henry, Madison, Randolph3 hr
Nov 5, 4:50 PM ESTFlash Flood WarningINDClay, Fountain, Montgomery, Parke, Putnam, Tippecanoe and 3 more3 hr
Nov 5, 5:06 PM ESTAreal Flood AdvisoryINDRush, Shelby3 hr
Nov 5, 5:13 PM ESTFlash Flood WarningINDBoone, Hamilton3 hr
Nov 5, 5:20 PM ESTAreal Flood AdvisoryINDMorgan, Owen3 hr
Nov 5, 6:25 PM ESTSevere Thunderstorm WarningINDRush, Shelby34 min
Nov 5, 6:30 PM ESTAreal Flood AdvisoryINDHancock, Johnson2 hr
Nov 5, 6:37 PM ESTSevere Thunderstorm WarningINDClay, Morgan, Owen, Putnam23 min
Nov 5, 6:57 PM ESTTornado WarningINDBrown, Monroe33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.